Alert archive / Wisconsin / Frost Advisories in 2016

Frost Advisory 10, NWS La Crosse, WI

October 20, 20167 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Iowa

NWS La Crosse, WI issued this frost advisory at Oct 20, 2016, 3:17 PM CDT for 7 counties in Wisconsin; Houston County, Wabasha County, Winona County, Minnesota; Allamakee County, Clayton County, Iowa. It took effect at Oct 21, 2016, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 3:17 PM CDT (20:17 UTC)
In effect from
Oct 21, 2016, 1:00 AM CDT
Expired
Oct 21, 2016, 8:00 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI

Counties Allamakee County, IA, Clayton County, IA, Houston County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 21 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1022 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS73 KARX 202017
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
317 PM CDT THU OCT 20 2016

...AREAS OF FROST EXPECTED TONIGHT...

.TEMPERATURES WILL FALL INTO THE LOWER 30S TONIGHT LEADING TO
FROST FORMATION. CLOUD COVER MOVING INTO THE REGION LATER TONIGHT
MAY LIMIT HOW LOW TEMPERATURES GO.

IAZ011-030-WIZ053>055-061-210500-
/O.NEW.KARX.FR.Y.0010.161021T0600Z-161021T1300Z/
ALLAMAKEE-CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...ELKADER...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
317 PM CDT THU OCT 20 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. 

* LOW TEMPERATURES FALLING INTO THE 33 TO 35 DEGREE RANGE.

* COLD SENSITIVE  PLANTS COULD BE DAMAGED OR KILLED IF LEFT
  OUTDOORS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

WETENKAMP
3 follow-up statements
605 
WWUS73 KARX 210200
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT THU OCT 20 2016

...AREAS OF FROST EXPECTED TONIGHT...

.TEMPERATURES WILL FALL INTO THE LOWER TO MID 30S TONIGHT LEADING
TO FROST FORMATION. CLOUD COVER MOVING INTO THE REGION OVERNIGHT
COULD LIMIT THE EXTENT OF THE FROST IN SOME AREAS. 

MNZ079-088-096-WIZ032-033-041-211000-
/O.EXA.KARX.FR.Y.0010.161021T0600Z-161021T1300Z/
WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-LA CROSSE-
INCLUDING THE CITIES OF...WABASHA...WINONA...CALEDONIA...ALMA...
ARCADIA...WHITEHALL...LA CROSSE
900 PM CDT THU OCT 20 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY. 

* LOW TEMPERATURES FALLING INTO THE 33 TO 37 DEGREE RANGE.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT 
  OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

IAZ011-030-WIZ053>055-061-211000-
/O.CON.KARX.FR.Y.0010.161021T0600Z-161021T1300Z/
ALLAMAKEE-CLAYTON-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...ELKADER...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
900 PM CDT THU OCT 20 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* LOW TEMPERATURES FALLING INTO THE 33 TO 35 DEGREE RANGE.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT 
  OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

RIECK
521 
WWUS73 KARX 210915
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
415 AM CDT FRI OCT 21 2016

...AREAS OF FROST THROUGH EARLY THIS MORNING...

.AREAS OF FROST WILL BE SEEN THROUGH EARLY THIS MORNING AS
TEMPERATURES HOVER IN THE LOWER TO MIDDLE 30S.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-211300-
/O.CON.KARX.FR.Y.0010.000000T0000Z-161021T1300Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...ELKADER...WABASHA...WINONA...
CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
415 AM CDT FRI OCT 21 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES THROUGH 8 AM WILL BE IN THE LOWER TO MIDDLE 30S
  LEADING TO AREAS OF FROST.

* COLD SENSITIVE PLANTS COULD BE DAMAGED OR KILLED IF LEFT 
  OUTDOORS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DAS
905 
WWUS73 KARX 211249
NPWARX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LA CROSSE WI
749 AM CDT FRI OCT 21 2016

...TEMPERATURES BEGINNING TO RISE...

.TEMPERATURES WERE BEGINNING TO RISE ABOVE FREEZING AT MOST
LOCATIONS. THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE
AT 8 AM.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053>055-061-211400-
/O.EXP.KARX.FR.Y.0010.000000T0000Z-161021T1300Z/
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
INCLUDING THE CITIES OF...WAUKON...ELKADER...WABASHA...WINONA...
CALEDONIA...ALMA...ARCADIA...WHITEHALL...LA CROSSE...VIROQUA...
PRAIRIE DU CHIEN...RICHLAND CENTER...PLATTEVILLE
749 AM CDT FRI OCT 21 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

TEMPERATURES WERE BEGINNING TO RISE ABOVE FREEZING AT MOST
LOCATIONS. THEREFORE THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE
AT 8 AM.

$$

DAS

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 20, 3:05 PM CDT, 12 minutes earlier.

Area forecast discussion, Oct 20, 3:05 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
305 PM CDT Thu Oct 20 2016

.UPDATE...
Issued at 305 PM CDT Thu Oct 20 2016

Upon further review, will issue a frost advisory for the SE end
of the fcst area (from Vernon and Allamakee counties south/east).
This where skies trending to stay clear the longest tonight and a
bit further under the sfc ridge axis, which will allow for more
radiational cooling. Advisory will run from 1am to 8am, which
blends well with neighboring fcst grids.

&&

.SHORT TERM...(Tonight thru Friday night)
Issued at 240 PM CDT Thu Oct 20 2016

Main fcst concerns this period: cloud trends and lows/frost/freeze
potential tonight.

Data analysis at 18z had a cool ridge of high pressure from western
Ont to the CO/KS border. Vis imagery/sfc obs showing plenty of 3k to
5k ft clouds across portions of the Upper Midwest early this
afternoon, both under and east of the ridge axis. WV imagery
depicted a shortwave dropping southeast near the ND/MN border, aiding
the clouds over much of the NW half of the region. Sunny vs. cloudy
across the region early this afternoon, temperatures were generally
a category or two below normal under N-NW sfc thru mid level flow.

Model runs of 20.12z initialized well. Solutions offer a tight
consensus as the shortwave/trough axis near the MN/ND border passes
this evening, then hgts rise/shortwave ridging builds in later
tonight thru Fri night. Trend favors stronger of the earlier runs
with the ridging as it builds in Fri/Fri night. Short-term fcst
confidence is generally good this cycle but clouds tonight and
their impacts on Sat morning lows remain problematic.

In the short term, plenty of moisture/clouds around 850mb remain
upstream of the area across eastern ND, norhtern MN, southern
Man/western Ont. Models remain consistent that a good share of
this moisture/clouds will advect southeast into the east half
fcst area mainly around/after midnight. Models also bring the warm
advection clouds/moisture over the Dakotas into the west half of
the fcst area after midnight. Any cloud cover after 04-05z tonight
will have a sizable impact on lows, which the model consensus
drops into the upper 20s to mid 30s. Cloud cover later tonight
could easily keep Fri morning lows in the mid 30s to around 40.
Left mention of patchy to areas of frost in the grids for later
tonight/early Sat morning, but confidence remains on the low side
as far as where skies may remain clear enough/long enough to allow
for near/sub freezing temps and any need for frost headlines. Will
defer to evening crew to monitor cloud trends and issue any frost
headlines if needed.

Low level warm advection returns for Fri/Fri night, with 925mb temps
by 12z Sat some 4C to 6C warmer than those at 12z Fri. Weak short-
wave dropping around the perimeter of the building mid level ridging
Fri night drags a weak sfc-850mb trough into the region. Modest
moisture return and weak moisture transport accompanies this feature
but model sounding/x-sections show the column struggles to saturate
for any depth. Left Fri night dry for now but cannot rule out a few
sprinkles at some point from a mid cloud deck. Stayed with a blend
of the guidance lows/highs for tonight thru Fri night.

.LONG TERM...(Saturday through Thursday)
Issued at 240 PM CDT Thu Oct 20 2016

For Sat thru Sun night: main fcst concerns this period is warming
temperatures.

Model runs of 20.12z in good agreement for rising hgts/ridging aloft
to build across the Upper Midwest Sat/Sat night, then a stronger
shortwave to flatten the ridging and pass across Lk Superior later
Sun/Sun night. Fcst confidence is good this period.

Some detail differences with a shortwave to pass across Lk
Superior late Sun/Sun night but consensus keeps the deeper column
saturation and forcing/lift with the wave well north/east of the
fcst area. Thus, a dry fcst continues thru the Sat-Sun night
period. With this wave passing north of the area, lower levels are
dominated by warm advection Sat/Sat night. Warmest 925-850mb
airmass is over the area 12z-18z Sun before the stronger cold
advection at these levels sweeps across the area Sun afternoon/
night. Mixed 925mb temps around 18z Sun support highs in the 60s,
perhaps even 70 in NE IA, (around 10F above normal) before the
cold advection sends temps back to near normal (mid 30s-around 40)
by Mon morning. For now stayed with a blend of the guidance
highs/lows Sat thru Sun night.

For Monday thru Thursday (days 4 to 7): main fcst concerns this
period are SHRA/TSRA chances centered on Tue/Tue night/Wed.

Medium range model runs of 20.00z/20.12z offer good and improving
agreement on ridging aloft over the north-central CONUS Mon into
Tue. Improving agreement for a stronger shortwave to then come out
of the west coast troughing and move into/across the Upper Midwest
later Tue thru Wed, to be followed by noisy quasi-zonal flow Thu.
Confidence is average to good Mon/Tue, trending below average
by Thu as the flow/detail differences increase.

Seasonable high pressure is set to drift across the region Mon.
Deeper, Gulf of Mex moisture already starts to return Mon night as
the high retreats and deeper S/SW flow ahead of low pressure/
falling hgts moving into the plains. The first moisture northward
is progged above 850mb, without CAPE, but enough moisture for a
small SHRA chance from a mid cloud deck by late Mon night and
early Tue. Moisture, with some weak MUCAPE, and forcing/lift
continue to increase Tue into Wed with approach of the sfc low
thru mid level trough. Given improving between model and run-to-
run consistency the past few cycles, precip chances in the 40-70%
range by later Tue night and Wed look good at this time. SHRA
chances then decrease Wed night with passage of the sfc-mid level
trough axis. With lower confidence by Thu, some small consensus
SHRA chances OK for now. Not much of a cold air push progged
behind the Wed system, with temps thru the day 4-7 period trending
near to a few degrees above the normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1222 PM CDT Thu Oct 20 2016

Scattered cumulus are expected at the TAF sites the rest of the
afternoon with cloud bases of 3500 to 4000 ft. Skies then clear
briefly for the early evening then a broken to overcast
stratocumulus deck will move in with cloud bases in the 3000 to 4000
ft range. This deck then looks to linger over the TAF sites through
mid morning Friday. Plan on northerly winds at 8 to 11 kts today
becoming light and variable tonight as high pressure moves in.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Frost Advisory from 1 AM to 8 AM CDT Friday for WIZ053>055-061.

MN...None.
IA...Frost Advisory from 1 AM to 8 AM CDT Friday for IAZ011-030.

&&

UPDATE.......RRS/WETENKAMP
SHORT TERM...RRS
LONG TERM....RRS
AVIATION.....WETENKAMP
Hazardous weather outlook, Oct 20, 3:15 AM CDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT THU OCT 20 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
315 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO
CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

IF SKIES ARE ABLE TO REMAIN CLEAR TONIGHT...FROST WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY INTO
WEDNESDAY. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE

Nearby

Frost Advisories in Wisconsin, 2016Frost Advisories in Minnesota, 2016Frost Advisories in Iowa, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.